Brown spotting after menopause

Written by renee greene
  • Share
  • Tweet
  • Share
  • Email

"Brown spotting" is a result of what is known to the medical world as vaginal atrophy. The atrophy (disintegration of cells and tissue) causes inflammation---dryness and thinning of the tissue lining in the vaginal wall. This makes the area more sensitive to itching and burning sensations, as well as discharges that range in colour and consistency from thick and white to watery and red or brown.

Other People Are Reading

"Old" Blood

Brown spotting is actually bleeding, but it is considered "old blood" that may not have drained completely during a previous period and is just now being discharged, or expelled, from the body. The brown in actually a darker and more muddy-coloured red that you would normally see with bleeding.

Process

Brown spotting is post-menstrual bleeding, which may be accompanied by severe cramping. It is a normal and natural process of the end of menses, but women may have more cause for concern when they are post-menopausal and more than 6 to 12 months have gone by when the brown spotting occurs. It is not "normal" to have brown spotting years after menopause, so seek medical advice and assistance immediately if this occurs.

Treatments

Oestrogen is used to treat vaginal atrophy. It may be given in the form of an oral tablet, a topical cream or a skin patch. Lubricants may also relieve some of the internal dryness, whether you are sexually active or not.

Possible Causes of Brown Spotting

Oestrogen reduction, HRT (hormone replacement therapy), birth control pills, non-cancerous fibroids or polyps, genital herpes, as well as vaginal wart viruses, and uterine or ovarian cancers can be at the root of breakthrough bleeding or brown spotting. Bleeding disorders, like leukaemia and clotting issues can also cause abnormal vaginal bleeding. Pregnancy, during its early stages (which causes a cessation of menstruation), can also cause discharges. Medical history has shown that a few women have become pregnant after their monthly periods ended. If accompanied by fever, abdominal pain, unusual mucus or other discharges, it may be sign of an infection. In any case, it is best to seek medical attention to be on the safe side or get a proper diagnosis.

Menopause in HIV-positive Women

According to the NLM Gateway, HIV-positive women experience the same or similar symptoms during menopause as do women who are not HIV-positive. However, HIV-positive women may experience more irregularities with their periods.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.